Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Trends and characteristics of accidental and intentional codeine overdose deaths in Australia

- Featured Image

Research has found that increased prescribing of opioid analgesics during the past decade has resulted in rises in mortality caused by overdose in many developed countries.14 One opioid analgesic that has not received much attention is codeine, which is often used in the belief that it is a weaker opioid, less likely to cause dependence and fatal overdose than morphine, for example. It is important to test this assumption, as more codeine is consumed in the United Kingdom, Canada and Australia than any other opioid.5 Codeine is also one of the most accessible opioids, available without prescription (over-the-counter) in the UK, Canada, France, New Zealand and Australia.6

Concerns have been raised in a number of countries about the adverse consequences of codeine use. Use among children has been limited in several countries, and there have been calls to completely remove codeine from the market.7,8

There are documented risks associated with prolonged codeine use. It can produce tolerance, which may lead to escalating doses and dependence, particularly among patients whose pain is not well managed.6,9

email